The UAE Ministry of health has banned a herbal weight loss pill called Celerite; it’s believed to cause palpitations and other side effects.
This ban follows other similar bans in the UAE recently of any medications containing sibutramine, which clinical trials relate to heart attacks. Celerite also contains sibutramine.
Speaking with reporters Dr Amin Al Amiri, Chief Executive Officer for medical practise and licensing at the UAE Ministry of Health said: “[Celerite]…increases the heart beat and is not safe for people suffering from cardio-vascular problems and hypertension.”
The Celerite ban follows the USA Federal Food and Drug Administration’s (FDA) own warnings over a number of weight loss pills that the FDA refused to licence. The FDA says such products are often marketed as dietary supplements, which gives them some credibility.
However many are dangerous as so called herbal or natural products often contain other chemicals which could cause a medical problem. In the case of Celerite, sibutramine is strongly linked to high blood pressure, seizures, rapid heart beat, palpitations, heart attack and stroke.
The UAE has one of the highest incidents of obesity in the world, caused by lack of exercise coupled with a fast food lifestyle. As such, people are looking for a quick fix by consuming dietary pills rather than eating sensibly and taking up a fitness regime.
Cosmetic surgery such as gastric bypasses is also common.
Teenagers are also putting themselves at risk. Many want to look slim, so think taking such weight loss pills like Celerite is a quick fix, especially since most are available over the counter, and not on prescription.